• Security incident: ISF was recently accessed by intruders. Please change your password, and change it anywhere else you used it. Read more

Depression/anxiety caused by low serotonin levels

Why wouldn't we expect something similar, though less dramatic, from the use of ssri's?

We do, which is why a competent physician would wean you off of SSRIs rather than letting you go cold turkey. There is a withdrawal, and it isn't pleasant.
 
We do, which is why a competent physician would wean you off of SSRIs rather than letting you go cold turkey. There is a withdrawal, and it isn't pleasant.

My shrink did cold turkey on me. But there never was any concept of the ssri being a cure. There was no concept of how long to take it.
He kicked me out because of a political disagreement.
 
My shrink did cold turkey on me. But there never was any concept of the ssri being a cure. There was no concept of how long to take it.
He kicked me out because of a political disagreement.

Having read your posts in other threads, I'd wager that either your "shrink" was incompetent or you weren't complying with treatment, in which case the doctor has every right to release you from his/her care so as not to incur any liability.
 
I have a question. Why do these medicines cause impotency?
I'm not aware they do. Some drugs might have different side effects in different people. That's why doctors need to work with a patient to get them on the optimal treatment if they are depressed.

I've been on an SSRI for more than 20 years. Works for me and given there are 5 murder/suicides a generation removed from my 'immediate' family, I'm not going to second guess if they are working.

(Grandfather, great grandfather and one great uncle killed themselves with the latter two taking their wives with them. My grandmother was already dead when my grandfather killed himself.)
 
Last edited:
I have a question. Why do these medicines cause impotency?

I remember reading an article in a journal in my psychiatrist's office (wish I could remember the journal) that related case studies of sexual side-effects of SSRIs and gave some theories as to why they occurred. IIRC, one (psychological) theory was that when patients are considered to be "stable" on meds, many tended to be less pleasure-seeking in general.

Another (neurological) theory given was that SSRIs muck about with cortisol levels, which may affect other hormones (in particular, testosterone in men and progesterone in women), which would then affect libido.
 
We do, which is why a competent physician would wean you off of SSRIs rather than letting you go cold turkey. There is a withdrawal, and it isn't pleasant.

From experience, do not EVER just stop taking one of those. Even if it doesn't seem to be doing anything. The only time I was ever actually depressed was when I did that.
 
I have a question. Why do these medicines cause impotency?
I had thought it was anorgasmia rather than impotency. (According to Neuroskeptic serotonin "is well known to suppress ejaculation".) Hadn't heard about SSRIs causing impotency but Wiki has a page for post-SSRI sexual dysfunction that mentions impotency (along with a host of other things).

http://neuroskeptic.blogspot.co.uk/2010/11/blue-morning.html

http://en.wikipedia.org/wiki/Post-SSRI_sexual_dysfunction
 

ISF - Join now!

Every member here is approved by hand. No bots, no spam, just people who care about evidence and honest debate.

Membership is free!

Create your free account

Back
Top Bottom